×

Numerical solution of the Burgers’ equation by automatic differentiation. (English) Zbl 1193.65154

Summary: We compute the solution of the one-dimensional Burgers’ equation by marching the solution in time using a Taylor series expansion. Our approach does not require symbolic manipulation and does not involve the solution of a system of linear or non-linear algebraic equations. Instead, we use recursive formulas obtained from the differential equation to calculate exact values of the derivatives needed in the Taylor series. We illustrate the effectiveness of our method by solving four test problems with known exact solutions. The numerical solutions we obtain are in excellent agreement with the exact solutions, while being superior to other previously reported numerical solutions.

MSC:

65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
35Q53 KdV equations (Korteweg-de Vries equations)
68W30 Symbolic computation and algebraic computation
65D25 Numerical differentiation
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Bateman, H., Some recent researches on the motion of fluids, Monthly weather rev., 43, 163-170, (1915)
[2] Burgers, J.M., A mathematical model illustrating the theory of turbulence, Adv. appl. mech., 1, 171-199, (1948)
[3] Cole, J.D., On a quasi-linear parabolic equation occurring in aerodynamics, Quart. appl. math., 9, 225-236, (1951) · Zbl 0043.09902
[4] Hopf, E., The partial differential equation \(u_t + \mathit{uu}_x = \mu u_{\mathit{xx}}\), Commun. pure appl. math., 3, 201-230, (1950) · Zbl 0039.10403
[5] Benton, E.; Platzman, G.W., A table of solutions of the one-dimensional Burgers equations, Quart. appl. math., 30, 195-212, (1972) · Zbl 0255.76059
[6] E.L. Miller, Predictor-Corrector Studies of Burgers’ Model of Turbulent Flow, M.S. Thesis, University of Delaware, Newark, DE, 1966.
[7] Varöglu, E.; Finn, W.D.L., Space time finite elements incorporating characteristics for the burgers’ equations, Int. J. numer. methods eng., 16, 171-184, (1980) · Zbl 0449.76076
[8] Caldwell, J.; Smith, P., Solution of Burgers equation with a large Reynolds number, Appl. math. modell., 6, 381-385, (1982) · Zbl 0496.76029
[9] Nguyen, H.; Rynen, J., A space-time least square finite element scheme for advection-diffusion equations, Comput. methods appl. mech. eng., 42, 331-342, (1984) · Zbl 0517.76089
[10] Nguyen, H.; Rynen, J., A space – time finite element approach to burgers’ equation, (), 718-728
[11] Gardner, L.R.T.; Gardner, G.A.; Dogan, A., A petrov – galerkin finite element scheme for burger’s equation, Arab. J. sci. eng., 22, 99-109, (1997) · Zbl 0908.65089
[12] L.R.T. Gardner, G.A. Gardner, A. Dogan, A Least-Squares Finite Element Scheme for Burger’s Equation, University of Wales, Bangor, Mathematics, Preprint 96.01, 1996. · Zbl 0867.76040
[13] Kutulay, S.; Esen, A.; Dag, I., Numerical solutions of the burgers’ equation by the least-squares quadratic B-spline finite element method, J. comput. appl. math., 167, 21-33, (2004) · Zbl 1052.65094
[14] Ramadan, M.A.; El-Danaf, T.S.; Abd Alaal, F.E.I., Application of the non-polynomial spline approach to the solution of the Burgers equation, Open appl. math. J., l, 15-20, (2007) · Zbl 1322.65086
[15] Kutulay, S.; Bahadir, A.R.; Özdes, A., Numerical solution of the one-dimensional burgers’ equation: explicit and exact-explicit finite difference methods, J. comput. appl. math., 103, 251-261, (1999) · Zbl 0942.65094
[16] Evans, D.J.; Abdullah, A.R., The group explicit method for the solution of burger’s equation, Computing, 32, 239-253, (1984) · Zbl 0523.65071
[17] Evans, D.J.; Sahimi, M.S., The numerical solution of burgers’ equation by the alternating group explicit (AGE) method, Int. J. comput. math., 29, 39-64, (1989) · Zbl 0675.65107
[18] Kakuda, K.; Tosaka, N., The generalized boundary element approach to burgers’ equation, Int. J. numer. methods eng., 29, 245-261, (1990) · Zbl 0712.76070
[19] Mittal, R.C.; Singhal, P., Numerical solution of burger’s equation, Commun. numer. methods eng., 9, 397-406, (1993) · Zbl 0782.65147
[20] Mittal, R.C.; Singhal, P., Numerical solution of periodic burger equation, Ind. J. pure appl. math., 27, 7, 689-700, (1996) · Zbl 0859.76053
[21] Ali, A.H.A.; Gardner, G.A.; Gardner, L.R.T., A collocation solution for burgers’ equation using cubic B-spline finite elements, Comput. methods appl. mech. eng., 100, 325-337, (1992) · Zbl 0762.65072
[22] Özis, T.; Özdes, A., A direct variational method applied to burgers’ equation, J. comput. appl. math., 71, 163-175, (1996) · Zbl 0856.65114
[23] Aksan, E.N.; Özdes, A., A numerical solution of burger’s equation, Appl. math. comput., 156, 395-402, (2004) · Zbl 1061.65085
[24] Abd-el-Malek, M.B.; El-Mansi, S.M.A., Group theoretic methods applied to burgers’ equation, J. comput. appl. math., 115, 1-12, (2000) · Zbl 0942.35157
[25] Rall, L.B., Automatic differentiation: techniques and applications, Lecture notes in computer science, vol. 120, (1981), Springer
[26] Griewank, A.; Walther, A., Evaluating derivatives: principles and techniques of algorithmic differentiation, Other titles in applied mathematics, vol. 105, (2008), SIAM Philadelphia
[27] Moore, R.E., Methods and applications of interval analysis, (1979), SIAM Publications Philadelphia · Zbl 0417.65022
[28] wood, W.L., An exact solution for burger’s equation, Commun. numer. meth. eng., 22, 797-798, (2006) · Zbl 1370.35241
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.